Taking Ibuprofen could potentially increase your risk of a heart attack. According to a new study this is a “worrying” potential side affect that appears to occur from the first week of regular use. This research suggests the risk could be greatest in the first 30 days of taking the drugs. But scientists say the findings are not clear cut. They say other factors – not just the pills – could be involved.
In the study an international team of scientists analysed data from 446,763 people to try to understand when heart problems might arise. They focused on people prescribed non-steroidal anti-inflammatory drugs (such as ibuprofen, diclofenac, celecoxib and naproxen) by doctors rather than those who bought the painkillers over the counter.
Studying the data from Canada, Finland and the UK, researchers suggest taking these Nsaid painkillers to treat pain and inflammation could raise the risk of heart attacks even in the first week of use. With the risk being especially seen in the first month when people were taking high doses (for example more than 1200mg of ibuprofen a day) .
But scientists say there are a number of factors that make it difficult to be absolutely certain of the link
Kevin McConway, emeritus professor of statistics at The Open University, said the paper threw some light on possible relationships between Nsaid painkillers and heart attacks.
But he added: “Despite the large number of patients involved, some aspects do still remain pretty unclear. It remains possible that the painkillers aren’t actually the cause of the extra heart attacks.”
He said if, for example, someone was prescribed a high dose of a painkiller because of severe pain, and then had a heart attack in the following week, it would be “pretty hard” to tell whether the heart attack had been caused by the painkiller or by whatever was the reason for prescribing it in the first place. It could even be down to something else entirely, he said.
Prof Helen Stokes-Lampard said the study should also raise awareness among patients who self-medicated with Nsaids to treat their pain. According to NHS advice, people should generally take the lowest dose of Nsaids for the shortest time possible. If people find they need to take Nsaids very often or are taking higher doses than recommended, medical advice should be sought.
Article taken in part from www.bbc.co.uk
All content on this website is provided for general information only, and should not be treated as a substitute for the medical advice of your own doctor or any other health care professional. Always consult your own GP if you’re in any way concerned about your health.
If you liked this article, you might find these helpful:
Heart Attack Muscle Repaired